Alert archive / California / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Reno, NV

June 8, 2023Lassen County, Plumas County, California

NWS Reno, NV issued this flash flood warning at Jun 8, 2023, 4:52 PM PDT for Lassen County, Plumas County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2023, 4:52 PM PDT (23:52 UTC)
Expired
Jun 8, 2023, 6:45 PM PDT
In force
113 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Lassen County, CA, Plumas County, CA

The radar

The Reno radar (KRGX), 97 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-222 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

050 
WGUS55 KREV 082352
FFWREV
CAC035-063-090145-
/O.NEW.KREV.FF.W.0009.230608T2352Z-230609T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
452 PM PDT Thu Jun 8 2023

The National Weather Service in Reno has issued a

* Flash Flood Warning for...
  Central Lassen County in northern California...
  Plumas County in northern California...

* Until 645 PM PDT.

* At 452 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly. Flooding has already been observed by emergency 
  management.

Excessive rainfall over the burn scar will result in debris flow 
moving through the Dixie Burn Scar The debris flow can consist of 
rock, mud, vegetation and other loose materials.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Lassen and Plumas Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding 
and/or debris flows are imminent or occurring. Residents living in 
or immediately downstream should take immediate precautions to 
protect life. Quickly move away from the burn area only if it is 
safe to do so, otherwise shelter in place and move to a second story 
or the highest location in your home to stay out of the path of 
fast-moving water and debris flows.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4015 12041 4013 12044 4017 12053 4024 12056
      4028 12047 4025 12039 4018 12034

FLASH FLOOD...RADAR INDICATED

$$

CM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 12:26 PM PDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jun 8, 12:26 PM PDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Reno NV
1226 PM PDT Thu Jun 8 2023

.SYNOPSIS...
The broken record of daily afternoon showers and thunderstorms
continues this week and likely through the early part of next week.
Storms may bring heavy rain and flash flood concerns, along with
gusty and erratic winds, small hail, and plenty of lightning.
Temperatures will hold steady in the near or slightly below normal
range.

&&

.DISCUSSION...
* The seemingly never-ending existence of a cut off low across the
  Sierra and western Nevada will continue through the end of the
  week and into early next week. Anomalously high instability (CAPE,
  steep mid-level lapse rates) and moisture (PW) are keeping the
  atmospheric environment prime for thunderstorm and shower
  production today. This theme will remain with the Sierra and
  western NV through early next week.

* Widespread moderate cumulus and a handful of storms are already
  developing across the Sierra and western Nevada early this
  afternoon. SPC HREF highlighting areas along the Sierra,
  through the Tahoe Basin and northward to the Oregon border for
  thunderstorm potential today. We will likely see some storms
  spread into western Nevada as well, especially as gusty outflow
  winds will help to fire off additional storms and showers
  through the evening hours.

* Plan on storm character leaning towards the heavy rainfall side of
  the coin with flash flooding and runoff of particular concern. The
  almost continuous onslaught of incoming moisture (from daily
  afternoon storms) combined with ongoing snowmelt runoff may
  produce localized flash flooding through the weekend, especially
  around steep terrain, waterways, and burn scars. Gusty and erratic
  winds will likely still cause some issues today along with areas
  of blowing dust possible.

* After this lingering low departs late today into Friday, another
  one will take its place across the region. Thunderstorm potential
  continues for Friday (25-30% along OR/NV border and Mono county,
  15-20% elsewhere), but with generally lower chances compared to
  today. Steering flow will be on a steady increase Friday into
  early Saturday as the next low drapes over the central CA
  coastline. For the weekend, more robust thunderstorm potential
  returns with signals appearing on the ECMWF EFI for QPF/CAPE as
  well as high probabilities for thunderstorms using our blended
  guidance (30-40% chances for the Sierra and western Nevada). HAVE
  AN OUTDOOR SAFETY PLAN through the weekend. No place is safe
  outdoors during lightning.

* Thunderstorm potential doesn't disappear for next week, but the
  trend is looking lower by Tuesday onward. Ensemble clusters and
  CPC outlooks are still indicating a lack of high pressure across
  the West, so temps will remain lower than typical along with the
  daily chance for storms. -Edan

&&

.AVIATION...

* There is a 50-60% chance of showers and thunderstorms across the
  Sierra and the lower valley terminals this afternoon and evening.
  The period for the highest probability of thunderstorms will be
  between 20z-04z. Hazards from thunderstorms include strong gusts
  of 45+ kts, blowing dust (especially over the western Nevada Basin
  and Range), small hail, and localized heavy rain, all of which
  could produce lowered CIGs/VIS and mountain obscurations.

* Patchy, shallow fog formed in the Martis Valley earlier this
  morning. There will be a continued chance (around 60%) for
  patchy/shallow fog and MVFR/IFR conditions for TRK each morning
  through the weekend, particularly between 10z-15z. Chances will
  increase if the Martis Valley receives rainfall each
  afternoon/evening.

* Going into Friday, there is a 20% chance for showers and
  thunderstorms in the afternoon for Sierra terminals and a 30-40%
  chance for showers and thunderstorms near MMH, LOL, and NFL.
  Over the weekend, there is a 60-80% chance for showers and
  thunderstorms. Thunderstorms will be heavy rainers, so MVFR/IFR
  conditions, lowered CIGs/VIS, and mountain obscurations are a
  high possibility.

-Johnston

&&

.HYDROLOGY...

* Cloud cover will reduce snowmelt rates a bit, leading to modest
  flow decreases along the West Walker River. A small decrease in
  releases from Bridgeport also helped ease flows along the East
  Walker slightly, which has, at least briefly, dropped below
  moderate flood stage.

* Snowmelt and rain driven flows along the West Walker pushed the
  mainstem near Mason briefly to major flood stage last night.
  Considerable efforts by public safety partners minimized
  additional impacts. This crest from last night will be moving
  downstream to Wabuska and Weber Reservoir over the next couple
  of days. Meanwhile, the mainstem near Mason has returned to
  moderate flood stage, and may drop into minor flood stage over
  the weekend barring additional inflows from heavy thunderstorm
  rain or changes in reservoir management. Additional future rises
  along the Walker are likely with prolonged flooding expected to
  last into July.

* High flows to continue along the west fork of the Carson, but
  the current forecast keeps the rivers below flood stage. Minor
  flooding is ongoing along the lower Humboldt at Imlay as the
  snowmelt flood wave makes its way slowly downstream. Flows at
  Imlay are forecast to continue to rise gradually into the
  weekend, but remain in minor flood stage. Flows at Imlay are
  expected to decrease by early next week and are unlikely to
  return to minor flooding again.

* Creeks and streams areawide will continue to run high, cold, and
  fast; with some potentially out of banks especially throughout
  portions of Mono County. As a result, banks may be unstable and
  any debris can send flows into unexpected areas, so take caution
  near waterway edges.

* The wild card will continue to be thunderstorm chances and
  coverage, with storms in the forecast today through at least the
  early part of next week. Slower storm motions Thursday and through
  the weekend will likely elevate flash flood potential as storms
  will remain capable of heavy rainfall. Cooler temps along with
  cloud coverage from thunderstorms will help slow the diurnally
  driven snowmelt.

-TB

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

In the hours before

Local storm report, Jun 8, 1:38 PM PDT, 3 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
138 PM PDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     Hail             3 W Truckee             39.33N 120.25W
06/08/2023  E0.25 inch       Nevada             CA   Trained Spotter

            Trained weather spotter reported roughly an
            inch of accumulating hail in the Truckee
            area and along I-80.

&&
Special weather statement, Jun 8, 1:44 PM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Reno NV
144 PM PDT Thu Jun 8 2023

CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
144 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of north central Lassen
County through 230 PM PDT...

At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Madeline, or 14 miles northwest of Termo, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Junction CA 139 And CA 513.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4104 12078 4099 12055 4074 12059 4081 12093
TIME...MOT...LOC 2042Z 015DEG 6KT 4095 12070

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

CJ
Special weather statement, Jun 8, 2:08 PM PDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Reno NV
208 PM PDT Thu Jun 8 2023

CAZ071-082130-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
208 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact portions of Plumas, Sierra and
southeastern Lassen Counties through 230 PM PDT...

At 205 PM PDT, Doppler radar was tracking a strong thunderstorm near
Beckwourth, moving northeast at 10 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Beckwourth, Chilcoot, Vinton, Chilcoot-Vinton, Iron Horse, Delleker,
Lake Davis, Portola and Beckwourth-Nervino Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3966 12043 3982 12053 3999 12028 3977 12009
TIME...MOT...LOC 2105Z 236DEG 10KT 3979 12039

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

CJ
Special weather statement, Jun 8, 2:35 PM PDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service RENO NV
235 PM PDT Thu Jun 8 2023

CAZ070>073-NVZ001>005-090400-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
235 PM PDT Thu Jun 8 2023

...STRONG THUNDERSTORMS FORMING ACROSS WESTERN NEVADA, THE SIERRA,
NORTHEASTERN CALIFORNIA THIS AFTERNOON INTO THE EVENING...

* Several thunderstorms have popped up regionwide and are
  expected to continue through the evening hours, before waning
  after sunset.

* Main threats include frequent cloud-to-ground lightning,
  torrential rainfall with rainfall rates up to 2 inches/hour and
  localized flash flooding, nickel size hail, erratic wind gusts
  up to 50 mph, and areas of blowing dust near dry lake beds and
  playas.

* If outdoors when a thunderstorm nears, take shelter in a sturdy
  building away from windows. If you can hear thunder, you are
  close enough to get struck by lightning. Make sure to have a way
  to receive weather alerts and check weather.gov/reno for
  updates.

http://weather.gov/reno
Special weather statement, Jun 8, 4:02 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Reno NV
402 PM PDT Thu Jun 8 2023

NVZ003-004-082345-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Reno-Carson City-Minden Area NV-
402 PM PDT Thu Jun 8 2023

...A strong thunderstorm will impact Pyramid Lake through 445 PM
PDT...

At 400 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Pyramid Lake. This storm was nearly stationary.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Small boats, kayaks and paddle boards will be prone   to
         capsizing and should remain off lake waters until
         conditions improve. Gusty winds could blow around unsecured
         objects. Minor damage to outdoor objects is possible.

Locations impacted include...
Pyramid Lake and Sutcliffe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Pyrmaid Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3980 11955 4025 11971 4025 11949 3985 11940
TIME...MOT...LOC 2300Z 263DEG 4KT 4016 11964

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

HR
Local storm report, Jun 8, 4:22 PM PDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Reno NV
422 PM PDT Thu Jun 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     Debris Flow      7 WNW Honey Lake        40.27N 120.47W
06/08/2023                   Lassen             CA   Emergency Mngr

            Lassen County Emergency Manager reported
            mudslide blocking southbound traffic along
            US-395 near Hicks Road within the Dixie Burn
            Scar.

&&

TS

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 1:08 PM PDTSpecial Weather StatementREVLassen37 min
Jun 8, 1:44 PM PDTSpecial Weather StatementREVLassen46 min
Jun 8, 2:08 PM PDTSpecial Weather StatementREVSierra22 min
Jun 8, 2:38 PM PDTFlash Flood WarningREVAlpine, El Dorado3 hr
Jun 8, 3:02 PM PDTAreal Flood AdvisoryREVAlpine, Mono105 min
Jun 8, 4:00 PM PDTAreal Flood AdvisoryREVLassen, Plumas52 min
Jun 8, 4:33 PM PDTAreal Flood AdvisoryREVPlumas83 min

Nearby

Flash Flood Warnings in California, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.